Colorado, 2007

Hail in Colorado, August 21, 2007

August 21, 2007 · NWS GLD · 3 events in 2 counties and zones

Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced large hail and heavy rainfall across much of NE Colorado, NW Kansas and SW Nebraska. Hail up to tennis ball size cracked the windshield of a NWS co-op observer's car in Kit Carson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 21, 5:05 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 21, 5:05 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT TUE AUG 21 2007

.AVIATION...
FOR THE 00Z TAF ISSUANCE...SCATTERED TSRA THAT DEVELOPED ALONG A
SFC TROUGH AXIS CONTINUES ACROSS PORTIONS OF NORTHWEST KANSAS AND
EAST CENTRAL COLORADO. STORM MOTION WAS TO THE EAST AND SINCE THIS
CONVECTION IS NOT LIKELY TO ORGANIZE INTO A SQUALL LINE...LEFT
VCTS IN BOTH KGLD AND KMCK THROUGH ABOUT 04Z. OTHERWISE CONDITIONS
WILL REMAIN VFR THROUGH THE 24 HOUR FORECAST PERIOD WITH SOUTHERLY
WINDS. INSERTED VCTS WED AFTERNOON AS CONVERGENCE ALONG A TROUGH
AXIS IS LIKELY TO GENERATE SCATTERED TSRA TO THE FCST AREA.

CLK

&&

.PREV DISCUSSION... /ISSUED 243 PM MDT TUE AUG 21 2007/

.DISCUSSION...THE 20Z SURFACE ANALYSIS PLACES A TROUGH ACROSS
NORTHWEST KANSAS. THE LATEST VISIBLE SATELLITE SHOWING CU DEVELOPING
ALONG THE TROUGH AXIS. WATER VAPOR INDICATES THE SHORTWAVE TROUGH IS
MOVING EAST INTO THE DAKOTAS.

UPPER FLOW THROUGH THURSDAY WILL BE ZONAL. A TROUGH WILL MOVE
THROUGH THE FLOW ON FRIDAY. A SURFACE TROUGH IS EXPECTED TO PERSIST
ACROSS THE FORECAST AREA THROUGH THURSDAY NIGHT AND THEN FOLLOWED BY
HIGH PRESSURE ON FRIDAY.

THE MAIN FORECAST ISSUE IS POPS.

A PERSISTENT TROUGH WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
EACH AFTERNOON/EVENING THROUGH FRIDAY NIGHT. UPWARD VERTICAL
VELOCITIES INDICATE FORCING WILL BE AVAILABLE NEAR THE TROUGH EACH
AFTERNOON/NIGHT. A STEADY STREAM OF SHORTWAVE ENERGY WILL HELP FIRE
STORMS ALONG THE TROUGH AXIS. POPS SHOULD BE THE HIGHEST THROUGH
THURSDAY NIGHT WITH DECREASING POPS ON FRIDAY WHEN MODELS ARE IN
AGREEMENT THAT THE FRONT SHOULD BE EXITING THE SOUTHERN ZONES.  SOME
UPSLOPE THURSDAY NIGHT WILL FURTHER ENHANCE LIFT FOR WIDESPREAD
PRECIPITATION. PLAN TO GO WITH CHANCE POPS FOR EACH PERIOD AND THEN
SLIGHT CHANCE POPS ON FRIDAY.

850MB TEMPERATURES INDICATE A TREND TOWARD COOLER TEMPERATURES ON
FRIDAY. OTHERWISE MORE CLOUDS AND PRECIPITATION THAN IN RECENT DAYS
SHOULD ALSO HELP REDUCE MAX TEMPERATURES TO THE LOWER 90S ON
WEDNESDAY AND INTO THE UPPER 80S ON THURSDAY. LOWER TO MID 80S WILL
BE A WELCOME CHANGE ON FRIDAY. MIN TEMPERATURES WILL START IN THE
LOWER 60S WEST TO THE UPPER 60S EAST COOLING SLIGHTLY INTO THE UPPER
50S WEST TO THE MID 60S EAST BY THURSDAY NIGHT/FRIDAY NIGHT.

IN THE EXTENDED...A RIDGE WILL BE OVER THE PLAINS THROUGH SUNDAY AND
THEN SHIFT EAST ON MONDAY IN RESPONSE TO A LOW MOVING EAST ACROSS
CANADA. A SURFACE HIGH WILL BE PRESENT ON SATURDAY AND IS THEN
REPLACED BY LOW PRESSURE FOR THE PERIOD SUNDAY THROUGH TUESDAY.
SUBSIDENCE AND LACK OF DYNAMICS WILL KEEP POPS NIL THROUGH MONDAY. A
SHORTWAVE WILL MOVE ACROSS THE FORECAST AREA ON TUESDAY SO FOR NOW
WILL HANDLE THAT WITH SLIGHT CHANCE POPS. MAX TEMPERATURES WILL WARM
FROM THE MID 80S TO THE MID/UPPER 80S WITH SOME LOWER 90S IN THE
EAST. MIN TEMPERATURES SHOULD RANGE FROM THE UPPER 50S WEST TO THE
MID 60S EAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Aug 21, 9:40 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE AUG 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE AUG 21 2007 /1140 AM CDT TUE AUG 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT FOR MUCH
OF THE REGION. STORMS ARE EXPECTED TO FORM ALONG A TROUGH NEAR THE
COLORADO STATE LINE AND MOVE TO THE NORTHEAST AT 20 MPH. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. IN ADDITION SOME LARGE HAIL AND LOCALLY HEAVY RAIN IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT SLIDES INTO THE REGION TOMORROW BRINGING A CHANCE OF
THUNDERSTORMS FROM TOMORROW AFTERNOON THROUGH FRIDAY. SOME OF THE
STORMS TOMORROW AND THURSDAY MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ESPECIALLY
ALONG AND EAST OF THE COLORADO STATE LINE.

JOHNSON/BULLER

In the hours before

Local storm report, Aug 21, 3:28 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.88 INCH       SHERMAN            KS   NWS EMPLOYEE

0424 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BOYD
Local storm report, Aug 21, 3:34 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GOODLAND                39.35N 101.71W
08/21/2007  E0.88 INCH       SHERMAN            KS   OFFICIAL NWS OBS

&&

BOYD
Local storm report, Aug 21, 3:41 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             19 SW GOODLAND          39.15N 101.96W
08/21/2007  M0.75 INCH       SHERMAN            KS   CO-OP OBSERVER

&&

BOYD
Local storm report, Aug 21, 3:53 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             14 SE MCCOOK            40.06N 100.43W
08/21/2007  E0.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 4:14 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             3 W ATWOOD              39.81N 101.10W
08/21/2007  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 21, 4:23 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             8 SE ATWOOD             39.73N 100.93W
08/21/2007  M2.50 INCH       RAWLINS            KS   TRAINED SPOTTER

            2 INCHES OF RAIN

&&

BOYD

The radar

The Goodland radar (KGLD), 55 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
August 21, 5:11 PM MST
Where
Kit Carson County, 11 mi S of Burlington
Measured
0.88 in hail
Reported by
Public
Coordinates
39.141, -102.270

Hail, Cheyenne

When
August 21, 5:28 PM MST
Where
Cheyenne County, 12 mi N of Arapahoe
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.023, -102.170

Hail, Kit Carson

When
August 21, 5:48 PM MST
Where
Kit Carson County, 14 mi SSE of Burlington
Measured
1.75 in hail
Property damage
$500
Reported by
COOP Observer
Coordinates
39.113, -102.170

Cracked windshield of car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43452, 43454, 43455.